Cold/Wind Chill, Linn
- When
- January 30, 12:00 AM CST to 5:00 AM CST
- Where
- Linn forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Bitter cold temperatures of 10 to 15 below zero combined with winds of 10 to 12 knots (10 to 15 mph) produced dangerous wind chills of 30 to 35 below zero across parts of Eastern Iowa. The arrival of clouds and lowering wind speeds just prior to dawn allowed wind chills to climb into the 25 to 30 below zero range.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Bitter cold temperatures of 10 to 15 below zero combined with winds of 10 to 12 knots (10 to 15 mph) produced dangerous wind chills of 30 to 35 below zero across parts of Eastern Iowa. The arrival of clouds and lowering wind speeds just prior to dawn allowed wind chills to climb into the 25 to 30 below zero range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 29, 3:15 PM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 315 PM CST THU JAN 29 2004 .SYNOPSIS... SUBZERO TEMPERATURES THIS MORNING HAVE ONLY CLIMBED 5 TO 7 DEGREES FROM MORNING LOWS THIS AFTERNOON...MAKING FOR HIGHS FROM NEAR ZERO IN THE NORTH TO AROUND 5 ABOVE IN THE SOUTH. COLD. THE FAST MOVING CLIPPER IS NOW EAST OF THE MISSISSIPPI RIVER...AND DOWNWARD MOTION IS SCOURING OUT MUCH OF THE CLOUD COVER OVER EASTERN IOWA. THUS FAR AMOUNTS FROM THE MORNING LIGHT SNOW HAVE RANGED FROM AROUND A HALF INCH IN THE FAR NORTH AND FAR SOUTH...TO 2.5 INCHES AT MUSCATINE. ANOTHER WEAK CLIPPER IS POISED TO MOVE SOUTH INTO THE PLAINS TONIGHT...BUT WILL PRODUCE MUCH LESS LIFT. STILL...WITH ARTIC AIR OVER THE REGION...ANOTHER QUICK DUSTING TO AN INCH MAY OCCUR OVER SOUTHEAST IOWA. .SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT) WITH CLOUDS DECREASING LATE THIS AFTERNOON AND THIS EVENING...AND MORE COLD ADVECTION COMING IN FROM SOUTHERN MINNESOTA...TEMPERATURES WILL FALL QUICKLY THIS EVENING. THIS NIGHT WILL BE THE COLDEST OF THE WINTER THUS FAR...POSSIBLY APPROACHING RECORD LOWS NEAR MOLINE. COLD ADVECTION WILL KEEP WIND NEAR OR JUST ABOVE 10 MPH OVERNIGHT. DANGEROUSLY COLD WIND CHILLS OF 20 TO 35 BELOW ZERO. TEMPERATURE WILL ONLY REBOUND TO THE SINGLE DIGITS BELOW ZERO NORTH OF HIGHWAY 30 AND AROUND ZERO ALONG INTERSTATE 80. IN THE SOUTH...LOOK FOR HIGHS ZERO TO 5 ABOVE. WE WILL ISSUE WIND CHILL ADVISORY THROUGH FRIDAY MORNING FOR THESE DANGEROUS CONDITIONS. THOSE VENTURING OUTDOOR FOR ANY REASON WILL NEED TO TAKE PRECAUTIONS AGAINST THIS COLD CLOUDS WILL SPREAD OVER THE AREA TOWARD FRIDAY MORNING...WITH SMALL ACCUMULATIONS OF LESS THAN AN INCH OF SNOW POSSIBLE OVER SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. FLURRIES...TO A DUSTING WILL BE POSSIBLE NORTHWARD UP TO A CEDAR RAPIDS TO PRINCETON ILLINOIS LINE. ...ERVIN... && .LONG TERM...(SATURDAY THROUGH THURSDAY)... WELL ADVERTISED COLD AND SNOWY PATTERN SHOWING NO SIGNS OF LETUP IN THE NEXT 7-10 DAYS. CONFIDENCE FAIRLY HIGH WITH WINTER STORM LATE IN THE WEEKEND AND EARLY NEXT WEEK. STILL SOME PHASING ISSUES TO BE RESOLVED WITH IMPACTS ON TRACK...BUT EXPECT MODELS TO GET A BETTER HANDLE ON FRI AS ENERGY COMES ONSHORE IN THE WEST AND IS BETTER SAMPLED BY RAOBS. INTERESTINGLY 12Z RUNS OF ETA AND GEM HAVE COME AROUND TO VERY SNOWY ECMWF SOLUTION OF 12Z/27...WITH 1-2 PUNCH WITH INVERTED TROUGH /STRONG LLVL CONVERGENCE/ FOLLOWED UP BY NEG TILT UPPER WAVE AND SURFACE LOW TRACKING TO OUR SOUTH. AS MENTIONED YESTERDAY...THIS SIMILAR PATTERN PRODUCED 12-15 INCHES OF SNOW IN PORTIONS EASTERN NE AND WESTERN IA SEVERAL DAYS AGO. GFS AND ECMWF (12Z/28) HAVE BACKED OFF AND ARE NOT AS OMINOUS...AS THEY HANDLE THE COLD AIR DIFFERENTLY. GFS IS EXHIBITING BIAS OF TAKING COLD AIR MORE EAST RATHER THAN SOUTH...THEREFORE IT SHOVES THE INVERTED TROUGH WELL TO OUR EAST LATE IN THE WEEKEND. SHORTWAVE AND SURFACE LOW EJECT FROM THE ROCKIES...BUT TRACK MORE TO OUR EAST. STILL...SOME ACCUMULATING SNOW BUT NOT NEARLY AS HEAVY AS COULD BE. OVERALL...FAVOR THE ETA AT 84 HRS DUE TO IT/S SUPERIOR HANDLING OF SHALLOW ARCTIC AIR...THUS MORE OF A SOUTHWARD PUSH ON THE LLVL COLD AIR WITH DAMMING ALONG THE LEE OF THE ROCKIES. THIS IS VERY IMPORTANT...AS IT WILL RESULT IN AN SW-NE ORIENTATION TO BAROCLINIC ZONE WITH SURFACE TROUGH PULLED BACK CLOSER TO THE AREA. WITH THIS ORIENTATION...THE ENERGY AND ASSOCIATED SURFACE LOW FROM SOUTHERN ROCKIES WOULD EJECT FURTHER NORTH/WEST...THUS ACCUMULATING SNOW BUT MORE OF IT THEN THERE/S THE 12Z UKMET WHICH SHOWS LITTLE REFLECTION OF SURFACE TROUGH SAT NIGHT-SUN...BUT GENERATES CLASSIC WINTER STORM WITH SURFACE LOW TAKING THE GOLDEN PATH. SO...ANY WAY YOU SLICE IT...THE PROSPECTS FOR SOME ACCUMULATING SNOW THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK LOOK QUITE GOOD...SO HAVE BEEFED UP POPS TO LIKELY. ALSO...DON/T LIKE EASTWARD TRACK ADVERTISED BY GFS GIVEN STRENGTH OF HIGH OVER NEW ENGLAND STATES. THE PATH OF LEAST RESISTANCE IS RIGHT SMACK THROUGH THE CENTRAL U.S. FROM SAY THE MISSISSIPPI VALLEY INTO THE OHIO VALLEY. MAIN QUESTION TO BE RESOLVED IS HOW MUCH SNOW...WITH POTENTIAL FOR SIGNIFICANT ACCUMS OF 8-12+ INCHES. WILL BE WATCHING THIS SYSTEM VERY CLOSELY BEYOND...WITH LITTLE BREAK IN THE PATTERN SEE ANOTHER ROUND OF SNOW FOR LATE WED-THURS WITH POTENTIAL FOR MORE SIGNIFICANT ACCUMS. NEXT SYSTEM FOR THE WEEKEND OF 2/7-2/8. WHAT MORE TO SAY OTHER THAN...WOW SNOW AND COLD LOVERS THIS FORECAST IS FOR YOU :) BACKTRACKING A BIT...ON SAT AS SURFACE RIDGE SHIFTS EAST...WARM ADVECTION IN MID LEVELS BRINGS CLOUDS AND POSSIBLY SOME FLURRIES OR EVEN LIGHT SNOW AT OR JUST BEFORE 18Z SAT IN THE NORTH/WEST. HAVE MENTION OF SNOW SAT AFTN...BUT LEFT IT OUT OF THE MORNING DUE TO SUCH DRY LOW LEVELS. SOMETHING FOR NEXT FEW SHIFTS TO TAKE CLOSER LOOK AT. ALSO...BACKED OFF ON HIGH TEMPS SAT WITH THE CLOUDS AND SNOW COVER AND LIMITED MIXING WITH RIDGE AXIS ONLY JUST DEPARTING IN THE AFTN. KEPT THE DIURNALS RATHER SMALL INTO MONDAY WITH CLOUDS AND ANTICIPATION OF SNOW. NEXT PROBLEM ON TEMPS IS HOW COLD MON NGT-WED. WITH FAIRLY HIGH CONFIDENCE ON SIGNIFICANT STORM...HAVE REALLY LOWERED TEMPS MON NGT THROUGH TUE NGT AS SYSTEM WILL REALLY BRING DOWN THE COLD AIR AS IT PASSES TO OUR EAST EARLY NEXT WEEK. THIS COUPLED WITH FRESH SNOW...WOULD NOT BE SURPRISED TO SEE SOME AREAS APPROACHING -20F MON NIGHT IF SKIES CLEAR. STILL SOME UNCERTAINTY WITH BACKLASH LOW CLOUDS PREVENTING ME FROM GOING NEARLY THIS COLD. IF NOT MON NIGHT THEN POTENTIALLY COULD BE THIS COLD OR EVEN COLDER IN SPOTS TUE NIGHT WITH THE HIGH SETTLING OVERHEAD. ETA/GFS ALSO ARE AGRESSIVE IN BRINGING WARM AIR NORTHWARD SAT NIGHT THROUGH SUN NIGHT WITH 850 MB TEMPS GOING 0-2C IN THE SOUTH AND SUGGEST POTENTIAL FOR MIXED PCPN SOUTH OF HIGHWAY 34. HOWEVER...HAVE DISCARDED THIS IDEA SEEING AS SURFACE TEMPS TODAY STRUGGLING TO 10 DEGS ALONG THE I 70 CORRIDOR IN MO WHERE 850 MB TEMPS ARE 0-1C..DUE TO NEG FEEDBACK FROM SNOWCOVER. THUS...KEPT ANY MENTION OF PCPN IN THE FORM OF SNOW. ...MCCLURE... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WIND CHILL ADVISORY ALL OF EASTERN IOWA TONIGHT AND FRIDAY MORNING. IL...WIND CHILL ADVISORY NORTHWEST AND WEST CENTRAL ILLINOIS TONIGHT AND FRIDAY MORNING. MO...WIND CHILL ADVISORY FAR NORTHEAST MISSOURI TONIGHT AND FRIDAY MORNING. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 435 PM CST THU JAN 29 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 435 PM CST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT A WIND CHILL ADVISORY IS IN EFFECT TONIGHT FOR ALL OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND FAR NORTHEAST MISSOURI. DANGEROUSLY COLD WIND CHILLS OF 15 TO 30 BELOW ZERO WILL BE FOUND TONIGHT. A FEW LOCATIONS NORTH OF HIGHWAY 20 COULD SEE WIND CHILL READINGS DROP TO AROUND 35 BELOW ZERO FOR A SHORT TIME LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WIND CHILL ADVISORY WILL REMAIN IN EFFECT FOR ALL OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND FAR NORTHEAST MISSOURI FRIDAY MORNING. DANGEROUSLY COLD WIND CHILLS OF 15 TO 30 BELOW ZERO WILL BE FOUND. WIND CHILLS WILL REMAIN NEAR ADVISORY CRITERIA FRIDAY AFTERNOON...AS TEMPERATURES STRUGGLE TO REACH ZERO IN MANY AREAS. THEREFORE...THE ADVISORY MAY NEED TO BE EXTENDED THROUGH THE AFTERNOON. A WEAK...FAST MOVING UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE THROUGH THE AREA FRIDAY. THIS SYSTEM WILL BRING FLURRIES AND SOME AREAS OF LIGHT SNOW TO LOCATIONS MAINLY SOUTHWEST OF A CEDAR RAPIDS...TO MUSCATINE...TO ALEDO LINE. ANY ACCUMULATION WILL BE VERY LIGHT AND GENERALLY JUST A DUSTING TO LESS THAN ONE HALF INCH. EARLY INDICATIONS ARE THAT THE COLD AND SNOWY PATTERN WILL PERSIST THROUGH THURSDAY. HIGH PRESSURE WILL SHIFT EAST ON SATURDAY. WARM AIR...ESPECIALLY IN THE MID LEVELS OF THE ATMOSPHERE...WILL GENERATE CLOUDS AND SOME SNOW SATURDAY LATE MORNING THROUGH EVENING...WITH THE POTENTIAL FOR 1-3 INCHES OF ACCUMULATION. A BRIEF BREAK IN THE SNOW WILL BE POSSIBLE. HOWEVER...A SIGNIFICANT WINTER STORM WILL LIKELY IMPACT PORTIONS OF THE MIDWEST AND GREAT LAKES THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. THIS SYSTEM WILL HAVE THE POTENTIAL TO BRING HEAVY SNOW...BLOWING AND DRIFTING SNOW AND BITTER COLD WIND CHILLS TO PORTIONS OF THE AREA. SOME OF THE LATEST COMPUTER MODELS ARE SUGGESTING THIS COULD BE A RATHER PROLONGED SNOW EVENT BEGINNING POSSIBLY AS EARLY AS OVERNIGHT SATURDAY NIGHT AND CONTINUING INTO MONDAY. SHOULD THIS BE THE CASE...THEN THE POTENTIAL WOULD EXIST FOR SIGNIFICANT ACCUMULATIONS OF 6 TO 12 INCHES...AND POSSIBLY A BIT MORE. A SIMILAR TYPE SYSTEM PRODUCED 12 TO 15 INCHES OF SNOW IN PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA SEVERAL DAYS AGO. A WORD OF CAUTION THOUGH IT IS STILL TOO EARLY TO PINPOINT THE EXACT TRACK...DUE TO THE COMPLEXITIES INVOLVING THE AMOUNT OF ARCTIC AIR AHEAD OF THE STORM. SHOULD THE ARCTIC AIR RUSH IN SOONER THEN THE STORM AND SUBSEQUENT HEAVY SNOW WOULD BE FORCED FURTHER EAST. THEREFORE...YOU ARE ENCOURAGED TO STAY TUNED TO NOAA WEATHER RADIO AND YOUR FAVORITE LOCAL MEDIA OUTLETS FOR UPDATES ON THIS POTENTIAL SIGNIFICANT WINTER STORM. INDICATIONS ARE THAT YET ANOTHER STORM SYSTEM MAY IMPACT THE AREA LATE WEDNESDAY OR THURSDAY BRINGING ADDITIONAL SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR MORE INFORMATION...REFER TO THE FOLLOWING WEB SITE: WWW.CRH.NOAA.GOV/DVN (LOWER CASE) MM
The national radar mosaic for the moment the first event began.
5 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384552, 5384553, 5384556, 5384554, 5384555.